Wyoming, 2013

Hail in Wyoming, September 8, 2013

September 8, 2013 · NWS UNR · 4 events in 2 counties and zones

A severe thunderstorm tracked east across central Campbell County and into southwestern Crook County before weakening. The storm produced large hail from west of Gillette to Pine Haven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked east across central Campbell County and into southwestern Crook County before weakening. The storm produced large hail from west of Gillette to Pine Haven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 8, 1:39 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 8, 1:39 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT SUN SEP 8 2013

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 218 PM MDT SUN SEP 8 2013

CURRENT SURFACE MAP SHOWS WEAK TROF ACROSS WESTERN SOUTH
DAKOTA...WITH THERMAL GRADIENT ACROSS SOUTH CENTRAL SOUTH DAKOTA.
UPPER LOW MOVING ACROSS THE NORTHERN ROCKIES. ISOLATED
THUNDERSTORM OVER THE NORTHERN BLACK HILLS. VERY UNSTABLE ACROSS
THE AREA...WITH MLCAPE RANGING FROM AROUND AROUND 1500J/KG ACROSS
NORTHEAST WYOMING TO NEAR 4000J/KG ACROSS SOUTH CENTRAL SOUTH
DAKOTA. BEST SHEAR IS ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH
DAKOTA WITH MID LEVEL WINDS INCREASING AHEAD OF UPPER LOW.

LATEST HRRR/LCL WRF CONTINUE TO SHOW ISOLATED THUNDERSTORMS
THROUGH THE AFTERNOON. THUNDERSTORM COVERAGE WILL INCREASE THIS AND
CONTINUE OVERNIGHT WITH BEST Q-G FORCING CROSSING THE AREA.
SURFACE LOW TRACKS ACROSS THE NEBRASKA PANHANDLE INTO CENTRAL
SOUTH DAKOTA OVERNIGHT. WILL BECOME BREEZY ACROSS WESTERN SOUTH
DAKOTA OVERNIGHT...ESPECIALLY THE RAPID CITY AREA. HIGH
PRECIPITABLE WATER ACROSS THE AREA WILL RESULT IN SOME HIGH
PRECIPITATION RATES...HOWEVER STORM MOTION SHOULD LIMIT FLASH
FLOOD THREAT. EXCEPTION WILL BE OVER NORTHWEST SOUTH DAKOTA WHERE
3-6 INCHES OF RAIN FELL LAST NIGHT.

SURFACE LOW TRACKS INTO WESTERN MINNESOTA MONDAY AFTERNOON...WITH
COLD FRONT MOVING SOUTH AND EAST OF THE FORECAST AREA. MAY SEE A
FEW SHOWERS/THUNDERSTORMS POP UP ON MONDAY WITH WEAK
INSTABILITY. SURFACE HIGH SETTLES IN OVER THE AREA MONDAY
NIGHT.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 218 PM MDT SUN SEP 8 2013

SHORTWAVE TROF MOVES EAST OF THE AREA BY TUESDAY MORNING...WITH
DRIER NORTHWESTERLY FLOW ACROSS THE AREA THROUGH WEDNESDAY.
TEMPERATURES WILL STILL BE ABOVE AVERAGE ACROSS THE AREA DURING THE
MIDWEEK PERIOD...WITH HIGHS IN THE UPPER 70S AND 80S. RIDGE TO THE
WEST OF THE AREA WILL BREAK DOWN LATE IN THE WEEK AS A BROAD UPPER
TROF DEVELOPS OVER THE WESTERN CONUS. SHORTWAVE ENERGY AHEAD OF THE
TROF IS PROGGED TO SLOWLY MOVE ACROSS THE REGION ON THURSDAY AND
FRIDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM
SOUTHWEST TO NORTHEAST ACROSS THE CWA. TIMING OF THE STRONGER ENERGY
IS STILL RATHER UNCERTAIN...BUT THE BETTER CHANCES FOR PCPN LOOK TO
BE ON FRIDAY AT THIS POINT. TEMPERATURES WILL LIKELY BE A BIT COOLER
LATE IN THE WEEK WITH WEAK CAA AND MORE CLOUD COVER...BUT STILL NEAR
TO SLIGHTLY ABOVE AVERAGE. ADDITIONAL CHANCES FOR PCPN ALSO LOOK
POSSIBLE INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 218 PM MDT SUN SEP 8 2013

A FEW AREAS OF MVFR CIGS WILL BREAK UP BY MID AFTERNOON. ANOTHER
ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON
INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. BEST CHANCES WILL BE
ACROSS NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. SOME STORMS
COULD BE SEVERE WITH HEAVY RAINS POSSIBLE. GUSTY NORTHWEST WINDS
WILL DEVELOP BEHIND THE FRONT ACROSS THE PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002.

WY...NONE.
&&

SHORT TERM...7
LONG TERM...15
AVIATION...15
Hazardous weather outlook, Sep 8, 1:07 AM MST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
207 AM MDT SUN SEP 8 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
207 AM MDT (307 AM CDT) SUN SEP 8 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWESTERN SOUTH DAKOTA
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN THIS
AFTERNOON INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WIND
GUSTS...ESPECIALLY OVER NORTHWESTERN SOUTH DAKOTA.

ADDITIONAL HEAVY RAINFALL OVER THE PARTS OF HARDING AND PERKINS
COUNTIES THAT RECEIVED HEAVY RAIN LAST NIGHT...MAY RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Sep 8, 2:40 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 WNW NEMO              44.21N 103.55W
09/08/2013  M1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Sep 8, 2:58 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             1 NW PIEDMONT           44.24N 103.41W
09/08/2013  E1.25 INCH       MEADE              SD   NWS EMPLOYEE

&&

WFO UNR
Local storm report, Sep 8, 3:02 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
402 PM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 NW PIEDMONT           44.24N 103.41W
09/08/2013  E1.50 INCH       MEADE              SD   NWS EMPLOYEE

0400 PM     HAIL             PIEDMONT                44.23N 103.40W
09/08/2013  E1.75 INCH       MEADE              SD   TRAINED SPOTTER

&&

WFO UNR
Local storm report, Sep 8, 3:38 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 N JOHNSON SIDING      44.13N 103.43W
09/08/2013  M1.25 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KCLARK

The radar

The Rapid City radar (KUDX), 240 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Campbell

When
September 8, 4:20 PM MST
Where
Campbell County, 16.54 mi S of Echeta
Measured
1 in hail
Reported by
Public
Coordinates
44.211, -105.839

Quarter size hail was reported near mile marker 106 of Interstate 90.

Hail, Campbell

When
September 8, 5:28 PM MST
Where
Campbell County, 5.87 mi NNW of Rozet
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
44.360, -105.240

Hail, Campbell

When
September 8, 5:30 PM MST
Where
Campbell County, 4 mi NW of Rozet
Measured
4.25 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.321, -105.257

Hail, Crook

When
September 8, 6:10 PM MST to 6:15 PM MST
Where
Crook County, 0.69 mi S of Pine Haven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.350, -104.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474945, 474946, 478409, 474947.